Teeth?

Has anyone had any long term side effects from taking the same medications for years? For example, I’m told from taking my tregatol for so long it’s caused peradontal disease. Anyways It causes my gums to swell and than sag which has sped up tooth decay. My hair also falls out a little more than what is considered normal. It sorta sucks that I will have to replace my teeth before I’m 32! But, curious if anyone else has/or experienced this? Guess I don’t want to be the odd duck out!!! Thanks for any input!

I have heard that most anti seizure meds can cause bone loss and can wreak havoc on your teeth. I know I was switched off Dilatin for that very reason. I lost tons of my hair. Have you had any embolizations or tests that use a dye to map your brain. I know that adds to the hair loss as well. Just remember to go to your dentist for you regular cleanings and use a mouth wash to kill all the germs. Ask your doc if he thinks you should take some sort of calcium supplement.

Thank you I will ask about the calcium supplement, I do get the cleanings and use mouthwash, but the dentist says most of the damage is starting inside the teeth and of course alot of it went unnoticed. My issues with no insurance, I stood up and started screaming someone heard me and now I’m actually getting help. But, my top row of teeth are basically done, my front ones suffered alot damage during some of my violent seizures and because of the internal damage all ready there, they couldn’t be fixed. I will most likely have to have them pulled and get dentures I guess! But, I will ask about the calcium because I’m trying my best to salvage the bottom row! Thanks Again

Jamie Pantelis said:

I have heard that most anti seizure meds can cause bone loss and can wreak havoc on your teeth. I know I was switched off Dilatin for that very reason. I lost tons of my hair. Have you had any embolizations or tests that use a dye to map your brain. I know that adds to the hair loss as well. Just remember to go to your dentist for you regular cleanings and use a mouth wash to kill all the germs. Ask your doc if he thinks you should take some sort of calcium supplement.

It’s funny you mention that. I was on tegretol for 2 1/2 years. And I have more trouble with my teeth than I ever did. I never even thought it could have been from my med.

I have been taking tegretol for many years now, and it has caused massive dental damage. My dentist told me at my initial check-up that every single tooth I had had some damage to it, and that my gums were weakened. And he then asked me if I was on any medications, and when I told him that I took tegretol, he said that that explained it all. I was told to use crest whitening mouth wash (as it helps to strengthen the gums, and does extra stuff to fight decay), and he told me to use a warm salt water rinse every time I brush, too, to help with the gums, and I was told to brush 4 times a day. Dental damage seems to be something that goes along with taking Tegretol, and it just means that a bit of extra care, and regular check-ups, and frequent cleanings (I have cleanings more frequently because of the tegretol) are needed. And about the hair loss… I have that, too. Seems to be another thing that happens with anti-seizure medication… What you’re dealing with is pretty normal. All seizure meds have some side-effects, and those are the ones that come with Tegretol. Anyway, I hope that some of what I have said helps… hang in there…

Thank you, It really does and I’ve never had a dentist give me such helpful advice either. So, thank you very much and at least I’m not alone. Most, people assume I’m an ex-drug addict!!! I guess you can guess what I think about assumptions! It’s why I never judge anyone by their appearance. It’s awful!
Thanks Alot!!!
Take Care,
Sheila

BeatleChick said:

I have been taking tegretol for many years now, and it has caused massive dental damage. My dentist told me at my initial check-up that every single tooth I had had some damage to it, and that my gums were weakened. And he then asked me if I was on any medications, and when I told him that I took tegretol, he said that that explained it all. I was told to use crest whitening mouth wash (as it helps to strengthen the gums, and does extra stuff to fight decay), and he told me to use a warm salt water rinse every time I brush, too, to help with the gums, and I was told to brush 4 times a day. Dental damage seems to be something that goes along with taking Tegretol, and it just means that a bit of extra care, and regular check-ups, and frequent cleanings (I have cleanings more frequently because of the tegretol) are needed. And about the hair loss… I have that, too. Seems to be another thing that happens with anti-seizure medication… What you’re dealing with is pretty normal. All seizure meds have some side-effects, and those are the ones that come with Tegretol. Anyway, I hope that some of what I have said helps… hang in there…
1 Like

You’re welcome, Shelia. It took a lot of researching, and a lot of talking to drs/dentists for me to find all that out. I’ve had people (and dentists–until I finally got a good one, who told me about the effects of the meds) assume that I must be a drug-addict, too, from the state of things with me. It is tough to go through that. Anyway, talk to your dentist, and see if they can give you something extra (I have a fluoride paste (“ProdenRX”) that they gave me to use with each brushing), and see about frequent cleanings, etc, and as long as you take that extra bit of care, it should keep you in better shape that way. It’s done wonders for me. Good luck, and I’m glad again that I could help. Take care.

Sheila Hillhouse said:

Thank you, It really does and I’ve never had a dentist give me such helpful advice either. So, thank you very much and at least I’m not alone. Most, people assume I’m an ex-drug addict!!! I guess you can guess what I think about assumptions! It’s why I never judge anyone by their appearance. It’s awful!
Thanks Alot!!! Take Care,
Sheila

BeatleChick said:

I have been taking tegretol for many years now, and it has caused massive dental damage. My dentist told me at my initial check-up that every single tooth I had had some damage to it, and that my gums were weakened. And he then asked me if I was on any medications, and when I told him that I took tegretol, he said that that explained it all. I was told to use crest whitening mouth wash (as it helps to strengthen the gums, and does extra stuff to fight decay), and he told me to use a warm salt water rinse every time I brush, too, to help with the gums, and I was told to brush 4 times a day. Dental damage seems to be something that goes along with taking Tegretol, and it just means that a bit of extra care, and regular check-ups, and frequent cleanings (I have cleanings more frequently because of the tegretol) are needed. And about the hair loss… I have that, too. Seems to be another thing that happens with anti-seizure medication… What you’re dealing with is pretty normal. All seizure meds have some side-effects, and those are the ones that come with Tegretol. Anyway, I hope that some of what I have said helps… hang in there…

Thanks again! :slight_smile:

BeatleChick said:

You’re welcome, Shelia. It took a lot of researching, and a lot of talking to drs/dentists for me to find all that out. I’ve had people (and dentists–until I finally got a good one, who told me about the effects of the meds) assume that I must be a drug-addict, too, from the state of things with me. It is tough to go through that. Anyway, talk to your dentist, and see if they can give you something extra (I have a fluoride paste (“ProdenRX”) that they gave me to use with each brushing), and see about frequent cleanings, etc, and as long as you take that extra bit of care, it should keep you in better shape that way. It’s done wonders for me. Good luck, and I’m glad again that I could help. Take care.


Sheila Hillhouse said:
Thank you, It really does and I’ve never had a dentist give me such helpful advice either. So, thank you very much and at least I’m not alone. Most, people assume I’m an ex-drug addict!!! I guess you can guess what I think about assumptions! It’s why I never judge anyone by their appearance. It’s awful!
Thanks Alot!!! Take Care, Sheila



BeatleChick said:
I have been taking tegretol for many years now, and it has caused massive dental damage. My dentist told me at my initial check-up that every single tooth I had had some damage to it, and that my gums were weakened. And he then asked me if I was on any medications, and when I told him that I took tegretol, he said that that explained it all. I was told to use crest whitening mouth wash (as it helps to strengthen the gums, and does extra stuff to fight decay), and he told me to use a warm salt water rinse every time I brush, too, to help with the gums, and I was told to brush 4 times a day. Dental damage seems to be something that goes along with taking Tegretol, and it just means that a bit of extra care, and regular check-ups, and frequent cleanings (I have cleanings more frequently because of the tegretol) are needed. And about the hair loss… I have that, too. Seems to be another thing that happens with anti-seizure medication… What you’re dealing with is pretty normal. All seizure meds have some side-effects, and those are the ones that come with Tegretol. Anyway, I hope that some of what I have said helps… hang in there…

My gums were swollen and bleeding when I was taking Phenytoin, then I switched to Lamical and they were back to normal in a few weeks.